Colorado, 2019Lightning Strike in Colorado, August 17, 2019
August 17, 2019 · NWS BOU · 1 event in 1 county or zone
A 31-year-old man was hiking below tree line, between Dream Lake and Lake Haiyaha, in Rocky Mountain National Park, when he was struck by lightning. Other hikers found the seriously injured man and called park rangers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 31-year-old man was hiking below tree line, between Dream Lake and Lake Haiyaha, in Rocky Mountain National Park, when he was struck by lightning. Other hikers found the seriously injured man and called park rangers. He was evacuated to the Bear Lake Trailhead and then taken by air ambulance to Medical Center of the Rockies. He suffered a broken jaw and severe burns over one third of his body.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 17, 10:16 AM MST, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 17, 10:16 AM MST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1116 AM MDT Sat Aug 17 2019
.UPDATE...
Issued at 1115 AM MDT Sat Aug 17 2019
Only minor changes at this time. There's a band of weak convection
near the northern border that has produced some light showers and
virga over the mountains this morning. This should continue to
progress eastward and will likely be our main weather feature this
afternoon. Elsewhere there is pretty good drying going on, though
there may still be somewhere between 500-1000 J/kg near the
eastern border. There is still a small threat of severe wind
gusts, but mainly due to the 30 mph background flow.
Wind and humidity forecast for the mountains looks alright. Some
places will be near Red Flag criteria, but in general the
humidities will be a bit too high. South Park looks to have the
worst combination.
&&
.SHORT TERM...(Today and tonight)
Issued at 333 AM MDT Sat Aug 17 2019
On Saturday, a broad upper level trough of low pressure will
stretch from the Pacific Northwest across the Northern Rockies
and into the Northern Great Plains States. Colorado will lie on
the southern end of the trough under the the influence of a
moderate westerly flow aloft. This pattern will bring mostly dry
weather and above normal temperatures to north central and
northeastern Colorado. There should be enough surface moisture
combined with a passing shortwave to produce a few late afternoon
and evening storms across the far eastern sections of the CWA.
Instability should be somewhat limited; therefore, any storms that
do develop should only produce brief light to moderate rainfall
and gusty winds. Temperatures are expected to be around 5 degrees
above normal across the Front Range Urban Corridor and adjacent
plains with highs in the lower 90s. Slightly cooler air will
linger across the far northeastern corner of the state with highs
in the mid to upper 80s.
Saturday night will be dry with the exception of a few lingering
showers or storms near the Kansas and Nebraska border during the
evening. Many of the models are showing a surface high pressure
center dropping southeast across the northern Great Plains
overnight. A surge of cool moist air associated with this center
is progged to push into northeastern Colorado early Sunday
morning. If this verifies, we could see some low clouds develop
over the plains, mainly east of Denver by sunrise.
.LONG TERM...(Sunday through Friday)
Issued at 333 AM MDT Sat Aug 17 2019
Overall pattern for Sun and Mon will be dry as flow aloft
transitions from westerly to southwesterly by Mon. As far as
temperatures, there is a weak front that moves into nern CO early
on Sun. There is some disagreement as to how this feature may
affect highs across the plains. For now, will have highs ranging
from the mid 80s, over the far nern plains, with lower 90s along
the front range. On Mon with southwest low level flow in place,
highs will warm into the mid to upper 90s over nern CO.
By Tue an upper level high will be over the area with weak flow
aloft. A cold front is fcst to be near the WY-NE border by 18z and
then move across nern CO thru the aftn hours. There is some
disagreement as to where convection will develop with this front.
The ECMWF keeps most of the convection over the far nern plains
while the GFS shows the best chance closer to the foothills Tue
evening. As for highs, based on current timing of the front,
readings will be in the lower to mid 90s over nern CO.
For Wed, weak northwest flow aloft will be over the area as the
upper level high will be near the four corners area. Overall there
will be some subtropical moisture moving into the area, so should
see a better chance of storms over the higher terrain. Across
nern CO deeper low level moisture will be in place with southeast
low level flow. Thus will keep in a good chance of storms. Highs
on Wed will be cooler across the plains as readings drop back into
the upper 70s to mid 80s.
By Thu, the upper level high will move west into the Great Basin
with north to northwest flow aloft. Cross-sections still show
enough moisture top keep in a chance of storms over the higher
terrain. Over nern CO, will keep in a chance of storms mainly along
the front range. As for highs, readings will be near seasonal
normals.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1115 AM MDT Sat Aug 17 2019
VFR through tonight. Southwest winds will become northwest this
afternoon, with a few gusts to 25 knots. There's a slight chance
of an thunderstorm outflow boundary with gusts to 35 knots, but
the chance of thunderstorms at the Denver terminals is low.
&&
.FIRE WEATHER...
Issued at 333 AM MDT Sat Aug 17 2019
Fire danger will continue to be elevated in the mountains and
over the higher foothills Saturday afternoon due to low relative
humidity and gusty westerly winds up to 25 mph. Be sure to adhere
to local fire bans.
Elevated fire danger will continue both Sunday and Monday
afternoon's due to above normal temperatures and low humidity
readings. Winds will be generally light except over the northern
mountains.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Gimmestad
SHORT TERM...jk
LONG TERM...RPK
AVIATION...Gimmestad
FIRE WEATHER...jk/RPK
Hazardous weather outlook, Aug 17, 9:53 AM MST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1053 AM MDT Sat Aug 17 2019
COZ030>051-181700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1053 AM MDT Sat Aug 17 2019
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
A few showers and thunderstorms are expected this afternoon and
evening near the northern Colorado border and across the far
eastern plains. Some of the storms could produce wind gusts to 50
mph.
Fire danger will continue to be elevated in the mountains and
foothills due to low relative humidity and westerly winds gusting
up to 35 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
It will be hot and dry Sunday and Monday. Consequently, the fire
danger will remain elevated. The next chance of thunderstorms
will be late Tuesday and Wednesday, following the passage of a
weak cold front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Gimmestad/Cooper
In the hours before
Local storm report, Aug 17, 7:16 AM MST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
816 AM MDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 1 NE HILLROSE 40.33N 103.51W
08/16/2019 M1.00 INCH MORGAN CO COCORAHS
0736 PM HAIL 8 NE SNYDER 40.40N 103.47W
08/16/2019 M1.00 INCH MORGAN CO TRAINED SPOTTER
0732 PM TSTM WND GST NW CROOK 40.86N 102.80W
08/16/2019 M61.00 MPH LOGAN CO CO-OP OBSERVER
61 MPH GUST WITH 0.45 OF RAIN
0714 PM HAIL 1 S PADRONI 40.76N 103.17W
08/16/2019 M1.25 INCH LOGAN CO TRAINED SPOTTER
0700 PM HAIL 2 NE NORTH STERLING RES 40.80N 103.24W
08/16/2019 M2.50 INCH LOGAN CO TRAINED SPOTTER
0517 PM HAIL 12 NE OTIS 40.27N 102.80W
08/16/2019 M1.25 INCH WASHINGTON CO TRAINED SPOTTER
&&
SULLIVANSpecial weather statement, Aug 17, 11:43 AM MST, 17 minutes before
Special Weather Statement
National Weather Service Denver CO
1243 PM MDT Sat Aug 17 2019
COZ040-041-045-046-171915-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
1243 PM MDT Sat Aug 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT AND SOUTH
CENTRAL ARAPAHOE COUNTIES UNTIL 115 PM MDT...
At 1242 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Strasburg, or 35 miles east of Denver, moving east at
30 mph.
Wind gusts up to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern Elbert
and south central Arapahoe Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 3950 10467 3963 10466 3967 10425 3945 10402
TIME...MOT...LOC 1842Z 271DEG 26KT 3957 10435
ENTREKIN
Lightning, Larimer
- When
- August 17, 12:00 PM MST
- Where
- Larimer County, 8.96 mi SW of Estes Park
- Injuries
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 40.307, -105.661
A hiker was seriously injured by lightning while hiking in Rocky Mountain National Park.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in American Samoa, August 17, 20192 deaths · 1 event
- Tornado and Hail in Iowa, August 17, 2019$685,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Minnesota, August 17, 2019$295,000 · EF1 · 13 events
- Heat in Texas, August 17 to 21, 20197 injured · 46 events
- Flash Flood and Hail in Kansas, August 17 to 18, 2019$100,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in South Dakota, August 17, 2019$103,000 · 2 in hail · 27 events
- Hail and Damaging Winds in Pennsylvania, August 17, 20191 injured · $69,000 · 1 in hail · 20 events
- Damaging Winds in Vermont, August 17, 2019$140,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in New York, August 17, 2019$85,000 · 1 in hail · 14 events
- Flash Flooding in New York, August 17, 2019$150,000 · 2 events
- Damaging Winds in Pennsylvania, August 17 to 18, 2019$33,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2019$35,000 · 1.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836722.